ACE inhibitor-induced angioedema.

Abstract

Angiotensin-converting enzyme inhibitors (ACEI) are commonly prescribed for blood pressure control and renal protection. ACEI angioedema is a common problem in patients who are taking ACEI, although, in most cases, the disorder is self-limited, and spontaneous episodes of apparently unprovoked angioedema stop with the discontinuation of the medication. In a subset of patients, hospitalization and even intubation are required for airway protection. The diagnosis is made clinically. There are no laboratory studies that establish the diagnosis. However, such investigations help exclude alternative diagnoses as the cause for the patient's presentation. Conventional treatment with regimens used to control allergic angioedema is ineffective in this condition. The mechanism of ACEI-induced angioedema is thought to be related to its effect on the kallikrein-kinin system. Kallikrein is a protease that converts high-molecular-weight kininogens into kinins, primarily bradykinin. Medications recently developed, primarily icatibant and ecallantide, to control hereditary angioedema, a disorder also associated with kallikrein-kinin activation, have been used to treat ACEI angioedema with some success. The efficacy of these agents and their optimal use remains to be established by randomized and placebo controlled trials.

DOI: 10.1016/j.jaip.2013.07.005
0102030201520162017
Citations per Year

Citation Velocity: 5

Averaging 5 citations per year over the last 3 years.

Learn more about how we calculate this metric in our FAQ.

Cite this paper

@article{Baram2013ACEIA, title={ACE inhibitor-induced angioedema.}, author={Michael Baram and Anand Kommuri and Subhashini A Sellers and John Cohn}, journal={The journal of allergy and clinical immunology. In practice}, year={2013}, volume={1 5}, pages={442-5} }